Alert archive / Alabama / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 7, NWS Huntsville, AL

March 1, 2018Marshall County, Morgan County, Alabama

NWS Huntsville, AL issued this severe thunderstorm warning at Mar 1, 2018, 5:53 AM CST for Marshall County, Morgan County, Alabama. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 1, 2018, 5:53 AM CST (11:53 UTC)
Expired
Mar 1, 2018, 6:30 AM CST
In force
37 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Marshall County, AL, Morgan County, AL

The radar

The Northeast Alabama radar (KHTX), 74 km from the middle of the area, began a volume at 11:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 11.9 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2018-03-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2018-03-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-90 J/kg
Mixed-layer LCL
653 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 1, 5:35 AM CST, 18 minutes earlier.

Area forecast discussion, Mar 1, 5:35 AM CST, 18 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
535 AM CST Thu Mar 1 2018

.UPDATE...
For 12Z TAFS.

&&

.NEAR TERM...(Today)
Issued at 318 AM CST Thu Mar 1 2018

Latest surface analysis shows a warm front draped eastward from an
area of low pressure over north-central Mississippi, and a secondary
warm front extending southwestward through Louisiana. The main cold
front, which will impact the TN Valley later today, remains northwest
of the area, from Illinois and into the Southern Plains. North of
the warm front, a widespread area of light to moderate rain
continues to drift to the east, with this activity mainly impacting
extreme northwest Alabama and our southern middle Tennessee counties.
Observations over the last 24 hours suggest rainfall totals of 1 to 3
inches across much of the area, with the highest amounts north of the
TN River. Some locations have received slightly higher amounts, but
these are relatively localized.

Despite the recent break in the rainfall, rain chances will quickly
ramp up just before daybreak as the cold front to our west begins to
move eastward and the rain to our west propagates into the area.
Meanwhile, the surface low over Mississippi is expected to lift to
the northeast over the next couple of hours, dragging the warm front
northward. This will place the TN Valley within the warm sector and
may increase the threat for an isolated strong storm. Although
instability is fairly lacking, a 40 to 50 kt low level jet has
combined with a 90 kt mid level jet streak to give us fairly high
wind shear across the area. So, with the added lift by the warm
front, along with some slightly higher dewpoints later this morning,
this could give us just enough to produce an organized storm. Main
threat would be gusty winds and this threat is fairly marginal as the
cloud cover and rainfall may prevent us realizing any surface based
instability. Of course the main focus for today will continue to be
the threat for localized flooding, along with river flooding, as an
additional 1 to 2 inches of rainfall is expected, especially north of
the TN River. This will obviously exacerbate the already swollen
creeks and streams, so flooding may increase by the late morning
hours. Although areas across the southeast have generally received
less than 1.5 inch of rain so far, will maintain the Flood Watch for
the whole area given some uncertainty on rainfall amounts today and
to avoid any confusion. The watch will end by 6 pm tonight,
with the last of the rainfall exiting the area. However, river
flooding is expected to continue into Friday and over the weekend as
well.

The front will slowly move through the area during the day, bringing
an end to the rainfall late this afternoon. The movement of the front
is a bit challenging when it comes to the diurnal temperatures trend,
as temps may cool initially through noon and then rise again this
afternoon before the colder air begins to filter into the area.
Regardless, high temperatures will not rise much above the lower
60s.

.SHORT TERM...(Tonight through Saturday)
Issued at 318 AM CST Thu Mar 1 2018

The axis of a weakening upper level trough will swing through the
area early this evening, pushing the cold front well south of the TN
Valley. This will give us a much needed break from the widespread
rainfall, at least for a few days. Clouds may struggle to push out of
the area initially tonight, so overnight lows will be dependent on
the strength of the cold air advection. At this point, lows look to
fall into the upper 30s bringing a return to seasonable temperatures
to the TN Valley.

A beautiful, albeit chilly day is forecast for Friday, as high
pressure settles in and a strong northwest flow filters in cooler
air. Although skies are expected to remain clear, high temperatures
will generally be in the lower to mid 50s thanks to the cold air
advection. An upper ridge will build eastward Friday night and into
Saturday, as the surface high begins to move off the Atlantic Coast.
Radiational cooling will be efficient Friday night and help
temperatures fall into the lower 30s, with many locations
experiencing their first freeze in quite some time. Under mostly
clear skies, and with mid/upper level height rises, temperatures
will rebound nicely on Saturday, with highs in the upper 50s.

.LONG TERM...(Saturday night through Wednesday)
Issued at 318 AM CST Thu Mar 1 2018

The upper ridge will continue to shift eastward Saturday night and
into Sunday. Another sub-freezing night is expected, with temps
falling to or slightly below freezing before daybreak on Sunday.
Warmer conditions are expected across the area during the day, as
surface winds veer to the south and the axis of the upper ridge moves
into the TN Valley. Forecast highs are expected to rise into the
lower to mid 60s under mostly clear skies, making for a very pleasant
day across the area. The southerly flow will help advect moisture
across the area and help keep overnight lows on Sunday night in the
upper 30s to lower 40s.

The upper ridge will move east of the area by Monday, as a trough
ejects east of the Rockies. This trough will move eastward through
the day, with a cut-off low developing as it reaches the upper
Mississippi Valley. At the surface, a cold front will extend from the
parent low and track eastward through the day Monday and into Monday
night. Return flow ahead of this system will not be as efficient as
we've seen with our recent rainfall events, however PW values will
still climb to around 0.85 inch, which is near the 75 percentile for
early March. Timing of the system is a bit uncertain, as the GFS is
roughly 6 to 12 hours quicker in moving the system through, as well
as further south with the low. However, at this point, it looks like
the best chances for rain will be Monday night, with rain pushing out
of the area during the day Tuesday.

A strong upper ridge will then try to build eastward through the
remainder of the extended, placing the TN Valley under northwest flow
aloft. This, along with northerly surface flow, will bring a more
seasonal pattern across the TN Valley for the end of next week.
Expect highs to generally be in the mid to upper 50s, with lows in
the 30s.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 535 AM CST Thu Mar 1 2018

Bit of a low confidence forecast in terms of ceilings at the KMSL and
KHSV terminals over the next 18 hours. Cigs have improved over the
last few hours, with clouds at or above 3000 feet. Would expect this
trend to continue through 14Z and then cigs are expected to lower to
around 1500 feet and remain MVFR through at least the afternoon.
Meanwhile, light to moderate rain will continue off and on through
the afternoon, ahead of a cold front. Visibilities may be reduced at
times this morning, but are expected to remain at or above 4SM unless
there are heavier showers. Conditions will begin to improve after 00Z
as a cold front moves through the area. Showers will come to an end
and ceilings will being to lift, with VFR conditions expected by 07Z
and prevailing through the end of the period. Winds will generally
remain from the west-southwest through the evening, and then shift to
the northwest as the front passes through. There may be a few gusts
at times this afternoon and evening.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...Flood Watch through this afternoon for ALZ001>010-016.

TN...Flood Watch through this afternoon for TNZ076-096-097.

&&

NEAR TERM...73
SHORT TERM...73
LONG TERM...73
AVIATION...73

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Mar 1, 5:18 AM CST, 35 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
518 AM CST Thu Mar 1 2018

ALZ001>010-016-TNZ076-096-097-021130-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-De Kalb-Cullman-Moore-Lincoln-Franklin TN-
518 AM CST Thu Mar 1 2018

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Today and Tonight...

The threat for locally heavy rainfall and embedded thunderstorms
will persist across the entire outlook area this morning. However, a
cold front will push southeastward this afternoon bringing an end to
widespread precipitation.

With most locations expected to receive up to one inch of additional
rainfall, concern for flooding will remain very high, and a Flood
Watch continues for all counties through 6 PM CST.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

Subfreezing temperatures are expected across much of southern middle
Tennessee and northeast Alabama on Saturday and Sunday mornings.
These conditions will also exist in mainly rural portions of
northwest and north central Alabama.

.SPOTTER CALL TO ACTION STATEMENT...

Activation of storm spotters and emergency management personnel is
possible today in support of flood operations.

70/DD

In the hours before

Local storm report, Mar 1, 12:14 AM CST, 5 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1214 AM CST THU MAR 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1050 PM     FLOOD            7 W SKYLINE             34.80N 86.25W
02/28/2018                   JACKSON            AL   AMATEUR RADIO

            ESTIMATE OF 14 INCHES OF WATER FLOWING OVER
            HIGHWAY 65 AT MILE MARKER 11 NEAR MT NEBO
            BAPTIST CHURCH.

&&

JMS
Special weather statement, Mar 1, 5:50 AM CST, 3 minutes before
Special Weather Statement
National Weather Service Huntsville AL
550 AM CST THU MAR 1 2018

ALZ007-008-011215-
Marshall AL-Morgan AL-
550 AM CST THU MAR 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL MARSHALL AND
SOUTHEASTERN MORGAN COUNTIES UNTIL 615 AM CST...

At 549 AM CST, Doppler radar was tracking a heavy shower
11 miles west of Arab, moving east at 35 mph.

Winds in excess of 40 mph will be possible with this shower.

Locations impacted include...
Arab, Eva, Union Grove, Eddy, Ryan Crossroads, Florette and Hulaco.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.

&&

LAT...LON 3431 8678 3442 8678 3447 8637 3430 8637
TIME...MOT...LOC 1149Z 267DEG 29KT 3434 8669

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 28, 6:06 PM CSTSpecial Weather StatementHUNFranklin24 min
Feb 28, 6:23 PM CSTFlash Flood WarningHUNJackson, Limestone, Madison, Marshall, Morgan3 hr
Feb 28, 7:36 PM CSTSpecial Weather StatementHUNMorgan24 min
Feb 28, 7:45 PM CSTAreal Flood WarningHUNDeKalb, Jackson4 hr
Feb 28, 8:02 PM CSTSpecial Weather StatementHUNMorgan28 min
Feb 28, 8:27 PM CSTSpecial Weather StatementHUNMarshall33 min
Feb 28, 9:14 PM CSTSpecial Weather StatementHUNDeKalb31 min
Mar 1, 1:14 AM CSTAreal Flood WarningHUNColbert, Lauderdale, Limestone6 hr
Mar 1, 5:50 AM CSTSpecial Weather StatementHUNMarshall25 min
Mar 1, 6:10 AM CSTSpecial Weather StatementHUNMarshall35 min
Mar 1, 6:25 AM CSTSevere Thunderstorm WarningHUNCullman, Marshall35 min
Mar 1, 6:40 AM CSTSevere Thunderstorm WarningHUNDeKalb, Jackson, Marshall35 min
Mar 1, 7:02 AM CSTAreal Flood WarningHUNColbert, Cullman, DeKalb, Franklin, Jackson, Lauderdale and 5 more6 hr
Mar 1, 7:12 AM CSTSpecial Weather StatementHUNDeKalb, Marshall33 min
Mar 1, 7:23 AM CSTSevere Thunderstorm WarningHUNDeKalb37 min
Mar 1, 10:04 AM CSTAreal Flood WarningHUNMadison3 hr
Mar 1, 12:52 PM CSTAreal Flood WarningHUNColbert, Cullman, DeKalb, Franklin, Jackson, Lauderdale and 5 more5 hr
Mar 1, 1:44 PM CSTRiver Flood WarningHUNMadison, Marshall, Morgan4 days
Mar 1, 1:19 AM CSTAreal Flood WarningHUNFranklin, Lincoln, Moore6 hr
Mar 1, 11:35 AM CSTAreal Flood WarningHUNFranklin, Lincoln, Moore12 hr

Nearby

Severe Thunderstorm Warnings in Alabama, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.